[Skip to Content]
[Skip to Content Landing]
Article
May 1976

Spontaneous Rupture of the SpleenAn Unusual Complication of Anticoagulant Therapy

Author Affiliations

From the Department of Surgery, University of Alabama School of Medicine and Baptist Medical Centers, Birmingham.

Arch Surg. 1976;111(5):610. doi:10.1001/archsurg.1976.01360230110025
Abstract

• A 44-year-old man, who had been taking warfarin sodium because of a previous myocardial infarct, suddenly developed abdominal pain and signs of peritoneal irritation, requiring exploratory laparotomy. The spleen was ruptured. There were not any systemic diseases nor antecedents of trauma that could be considered predisposing factors for the apparently spontaneous rupture of the spleen. The only abnormality recorded was an elevated prothrombin time. Thus, a coagulopathy produced by the anticoagulants appeared to be the only possible predisposing factor for his splenic rupture.

(Arch Surg 111:610, 1976)

×